09 October 2015
Islanders have been warned about the potentially lethal consequences of an industrial chemical that is found – illegally – in some food supplements and slimming aids.
The warning from Jersey’s Medical Officer of Health follows advice from Public Health England about the chemical Dinitrophenol (DNP). Although it has been ruled unfit for human consumption and is illegal for use in foodstuffs, products containing DNP can still be purchased and may be used by people trying to alter their appearance, such as body builders and those trying to lose weight.
"There has been a sharp rise in reported episodes of severe toxicity in England, with 30 cases so far in 2015 compared with nine for the whole of 2014," said Dr Susan Turnbull, Medical Officer of Health. “The majority of those affected have been teenagers and young adults.
"Five of this year’s cases have been fatal, and given our links with the UK it is prudent that we warn people in Jersey about DNP."
Antiseptic and pesticide
DNP is used primarily as an antiseptic and pesticide, but also in explosives and in developing photographs. Weight loss is due to increase in metabolic activity.
Features of acute poisoning include fever, dehydration, nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and rapid or irregular heart-beat. Such features can progress to coma and death in spite of patients receiving optimum medical care, while the consumption of lower amounts of DNP over longer periods may lead to cataracts and skin lesions and affect the heart, blood and nervous system. Toxic effects are more common after use of high doses, but can also occur when the substance is taken in doses recommended on websites or by suppliers. Some cases have occurred after prolonged and apparently uneventful use.
Head of Environmental Health, Stewart Petrie, added "We are not aware of any retailer in Jersey offering products containing DNP for sale, but we would take action if this was the case. We do know that it’s available online, which makes it important Islanders are aware of the risks."
Dr Turnbull has circulated a warning to GPs and clinical staff at Jersey General Hospital, as well as to the Island’s Alcohol and Drug Service.
"Health professionals encountering individuals suspected of consuming DNP should inform them of the dangers and advise them to discontinue use immediately,” she said. “Where patients have symptoms suggesting toxicity they should be referred to hospital for assessment and observation."